Michigan, 2015

Hail and Damaging Wind in Michigan, May 3, 2015

May 3, 2015 · NWS MQT · 3 events in 1 county or zone

A cold front moving through a moist and unstable air mass produced isolated severe thunderstorms with large hail over western Marquette County on the afternoon of the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A cold front moving through a moist and unstable air mass produced isolated severe thunderstorms with large hail over western Marquette County on the afternoon of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at May 3, 2:58 PM EST, 1 hour 46 minutes earlier.

Area forecast discussion, May 3, 2:58 PM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
358 PM EDT SUN MAY 3 2015

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 358 PM EDT SUN MAY 3 2015

CURRENTLY MONITORING DEVELOPING CONVECTION...MAINLY ALONG THE LAKE
BREEZE BOUNDARIES OVER THE W HALF OF UPPER MI. LOOK FOR SHOWERS TO
CONTINUE TO INTENSIFY IN THIS AREA /INLAND W HALF/...WHERE TEMPS
HAVE RISEN INTO THE UPPER 70S AND LOW 80S AND DEW POINTS HAVE BEEN
IN THE UPPER 40S TO MID 50S FOR MUCH OF THE DAY. AT 19Z THE COLD
FRONT WAS STILL TO THE W OF THE CWA...TRACKING INTO AN AREA OF
BETTER INSTABILITY. WILL BE INTERESTING TO SEE IF THE AFTERNOON
SCATTERED/ISOLATED THUNDERSTORMS DISRUPT ANY STRONGER LINES OF
CONVECTION THAT WOULD HAVE OTHERWISE MOVE INTO AT LEAST N UPPER MI.
SPC SLIGHT RISK REMAINS ALONG THE WI/UPPER MI BORDER. MARGINAL SHEAR
REMAINS...WITH THE BEST CAPE VALUES /AROUND 1K J/KG/ ALONG AND S OF
THE WI BORDER. THE COLD FRONT WILL CROSS INTO THE E THIRD OF THE CWA
BY 06Z MONDAY...WITH QUICKLY DIMINISHING POPS.

PLENTY OF DRY AIR EXPECTED OVER THE W MONDAY. COLDER AIR MOVING IN
WILL MEAN HIGHS IN THE 60S TO NEAR 70...WARMEST S CENTRAL. RH VALUES
WILL BOTTOM OUT AROUND 20 PERCENT OVER THE INTERIOR W HALF.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 300 PM EDT SUN MAY 3 2015

THE MODELS INDICATE THAT THE NRN STREAM ZONAL FLOW WILL GIVE WAY TO
RIDGING OVER THE WRN GREAT LAKES DOWNSTREAM FROM A TROUGH DEVELOPING
OVER THE WRN CONUS. BY LATE IN THE WEEK...SHORTWAVES EMERGING FROM
THE SW CONUS AND CNTRL PLAINS WILL HELP TO FLATTEN THE RIDGE AND
BRING AN INCREASING POTENTIAL FOR PCPN INTO THE WRN GREAT LAKES.
TEMPS ARE EXPECTED TO REMAIN ABOVE NORMAL THROUGH MUCH OF THE
PERIOD.

HIGH PRES WILL DOMIMATE KEEPING CONDITIONS DRY MON NIGHT THROUGH
TUE. WITH PWATS DROPPING DOWN BLO .25 INCH AND LIGHT WINDS EXPECTED
UNDER THE SFC HIGH...MIN TEMPS MON NIGHT COULD VERY WELL DROP BELOW
FREEZING AT SEVERAL OF THE TYPICAL INLAND COLD SPOTS. EXPECT TEMPS
TO REBOUND ON TUESDAY AND MAYBE BE A FEW DEGREES WARMER THAN
MONDAY/S READINGS...WITH HIGHS IN THE 60S AND LOWER 70S...WARMEST
WEST. COOLER READINGS IN THE 50S CAN BE EXPECTED NEAR THE GREAT
LAKES...ESPECIALLY NEAR LAKE MICHIGAN WITH DEVELOPING LIGHT SE FLOW
ON BACKSIDE OF SFC RIDGE AXIS.

TUE NIGHT-WED NIGHT...INCLUDED SOME LOW POPS FOR SHRA OVER MAINLY
WEST HALF (ESPECIALLY ALONG THE WI BORDER) WHICH MAY DEVELOP LATE
TUE NIGHT INTO WED ALONG AN 850 MB WARM FRONT LIFTING SLOWLY NNE
FROM THE UPPER MS VALLEY AND AHEAD OF A STRENGTHENING 850 MB JET
NOSING INTO THE WRN GREAT LAKES. TEMPS WILL BEGIN TO INCREASE WED
WITH WAA BUT THERE COULD BE SOME WAA CLOUDS AROUND TO KEEP TEMPS
DOWN A BIT. MODELS SUGGEST A LULL IN PCPN WED NIGHT AS 850 MB WARM
FRONT LIFTS NORTH OF THE AREA AND WRN GREAT LAKES REGION BECOMES
CAPPED BY WARMER/DRIER AIR ALOFT.

THU-FRI...TEMPS SHOULD REALLY CLIMB THU ALONG WITH INCREASING GULF
MOISTURE IN STRENGTHENING SRLY FLOW AHEAD OF A PLAINS SFC TROUGH
THAT WILL EDGE TOWARD THE UPPER MS VALLEY. LAYER PWATS INCREASE FROM
NEAR 1.5 INCHES WEST TO 1.25 INCHES EAST. MODELS STILL DIFFER ON
TIMING OF COLD FRONTAL PASSAGE LATE IN THE WEEK WITH THE 00Z ECMWF
12-18 HRS FASTER THAN EITHER THE 12Z GFS OR 12Z CANADIAN MODEL. 00Z
ECMWF HAS FRONT MOVING THROUGH LATE THU NIGHT AND FRI WHILE THE 12Z
GFS/CANADIAN SHOW A FRONTAL TIMING OF FRI ATFERNOON AND FRI NIGHT.
ALL MODELS SHOW INCREASING PCPN CHANCES OVER THE WEST HALF THU
AFTERNOON SPREADING INTO THE EAST HALF THU NIGHT AHEAD OF
APPROACHING FRONTAL BOUNDARY. MOST OF THE MODELS SHOW SHRA/TSRA
HANGING AROUND ON FRIDAY WITH ECMWF SHOWING FRONTAL PASSAGE TAKING
PLACE AND GFS/CANADIAN SHOWING FRONTAL BOUNDARY APPROACHING THE WRN
CWA.

FRI NIGHT-SATURDAY...MODEL DIFFERENCES WILL HAVE BIGGEST IMPACT ON
FCST TOWARD NEXT WEEKEND. IF 00Z ECMWF VERIFIES THEN FRI NIGHT AND
SAT WILL BE MOSTLY DRY AND COOLER IN WAKE OF FRONTAL PASSAGE. THE
12Z SLOWER GFS AND CANADIAN SOLN WITH FRONT WOULD WARRANT KEEPING
SHRA/TSRA CHCS IN FOR AT LEAST THE CENTRAL AND ERN FCST AREA FRI
NIGHT AND MAYBE EVEN LINGERING INTO SAT MORNING. GFS AND CANADIAN
WOULD THEN ARGUE FOR DRIER/COOLER CONDITIONS SAT AFTERNOON INTO SAT
NIGHT AS HIGH PRES BUILDS IN FM THE NW IN THE WAKE OF THE FRONTAL
PASSAGE. GIVEN POOR MODEL AGREEMENT WILL PROBABLY EMPLOY A BLEND
OF FCST GUIDANCE FOR POPS DURING THIS PERIOD.

NEXT SUNDAY...AGAIN MODEL DIFFERENCES WILL PROBABLY ARGUE FOR USING
A BLEND OF MODEL GUIDANCE BY DAY 7 FCST. THIS WOULD WARRANT A DRY
FCST FOR MUCH OF THE CWA ESPECIALLY CENTRAL AND EAST STILL UNDER
INFLUENCE OF CANADIAN HIGH PRES OVER AREA. THE ECMWF SHOWS SYSTEM
DEVELOPING OVER CENTRAL PLAINS AND TRIES TO DEVELOP PCPN ALONG THE
WI BORDER COUNTIES IN STRENGTHENING WAA PATTERN OUT AHEAD OF IT.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 151 PM EDT SUN MAY 3 2015

EXPECT MAINLY VFR CEILINGS/VIS THROUGH THE PERIOD. THE ONLY
EXCEPTION WILL BE IF AND WHEN TS ENTER THE AREA. SHOWERS AND
ISOLATED TS ACTIVITY ACROSS CENTRAL MN WILL CONTINUE TO EDGE
NE...WITH ADDITIONAL SHOWERS AND TS DEVELOPMENT ALONG THE NEARING
COLD FRONT STRETCHING FROM SE ACROSS CENTRAL MANITOBA TO NEAR THE W
LAKE SUPERIOR SHORELINE...AND THROUGH CENTRAL MN. LOOK FOR THE BEST
CHANCE FOR TS DEVELOPMENT AT IWD 20-22Z. WHILE SAW WILL HAVE A
CHANCE OF TS AROUND 23Z...IT WAS LESS LIKELY...SO LEFT VCTS OUT OF
THE TAF FOR THEM. DRY HIGH PRESSURE ROLLING INTO E MT AND THE
DAKOTAS THIS AFTERNOON WILL QUICKLY BUILD IN BEHIND THE FRONT. THE
RESULT WILL BE A CLEAR/MOSTLY CLEAR BY DAYBREAK MONDAY IF NOT
EARLIER.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 339 PM EDT SUN MAY 3 2015

OUTSIDE OF ANY THUNDERSTORM ACTIVITY...WINDS ACROSS LAKE SUPERIOR
SHOULD BE AROUND 25KTS OR LESS THROUGH THE PERIOD.

A LOW OVER S HUDSON BAY WILL MOVE INTO FAR N QUEBEC TONIGHT AND DRAG
A TROUGH/COLD FRONT OVER LAKE SUPERIOR...WITH SHOWER AND
THUNDERSTORMS...AND THE POTENTIAL FOR AREAS OF FOG. FOG WILL LINGER
INTO MONDAY OVER THE E HALF OF LAKE SUPERIOR. IN THE WAKE OF THE
TROUGH...HIGH PRESSURE WILL BUILD OVER THE UPPER LAKES FROM THE W-NW
ON MONDAY. EXPECT THIS HIGH TO DRIFT INTO SE ONTARIO LATER TUESDAY
INTO WEDNESDAY...AS ANOTHER AREA OF HIGH PRESSURE MOVES INTO NW
ONTARI...AND A LOW TAKES SHAPE OVER THE PLAINS. A LOW PRESSURE
CENTER EMERGING FROM THIS TROUGH WILL MOVE THROUGH THE N PLAINS ON
THURSDAY WHILE THE ONTARIO HIGH DRIFTS ACROSS HUDSON BAY INTO
QUEBEC. THE LOW WILL DRAG A TROUGHACROSS THE UPPER GREAT LAKES
REGION THURSDAY NIGHT THROUGH FRIDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...VOSS
AVIATION...KF
MARINE...KF
Hazardous weather outlook, May 3, 2:21 PM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
321 PM EDT SUN MAY 3 2015

MIZ001>007-009>014-084-085-041930-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
321 PM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ACROSS THE WEST HALF OF UPPER MICHIGAN WILL SPREAD
EASTWARD DURING THE EVENING...BEFORE ENDING OVERNIGHT. A FEW STORMS
NEAR THE WISCONSIN BORDER COULD PRODUCE DAMAGING WIND GUSTS AND
QUARTER-SIZED HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER.
THE PUBLIC MAY ALSO SUBMIT SEVERE WEATHER REPORTS ON OUR
WEBSITE...FACEBOOK PAGE...OR THROUGH TWITTER.

LSZ162-240>251-263>267-041930-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
321 PM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS MAINLY
CENTRAL AND EASTERN LAKE SUPERIOR THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-041930-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
321 PM EDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED THIS EVENING. SOME THUNDERSTORMS MAY
CONTAIN STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KF

In the hours before

Special weather statement, May 3, 2:34 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
334 PM EDT SUN MAY 3 2015

MIZ002>004-009-010-084-032015-
HOUGHTON MI-GOGEBIC MI-SOUTHERN HOUGHTON MI-IRON MI-BARAGA MI-
ONTONAGON MI-
334 PM EDT SUN MAY 3 2015

...SPECIAL WEATHER STATEMENT...

AT 333 PM EDT /233 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR BRUCE CROSSING...OR 18 MILES SOUTH OF ONTONAGON...
MOVING EAST NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKLAND...KENTON...BRUCE CROSSING...MASS CITY...SIDNAW...NISULA...
GREENLAND...NORWICH...BOND FALLS...EWEN...BOB LAKE...WINONA...
DONKEN...ECHO LAKE...TROUT CREEK...TWIN LAKES...VICTORIA DAM AND
ALSTON.

LAT...LON 4640 8940 4662 8949 4698 8872 4641 8864
TIME...MOT...LOC 1933Z 247DEG 33KT 4660 8926

KEC
Special weather statement, May 3, 3:12 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
412 PM EDT SUN MAY 3 2015

MIZ005-032100-
MARQUETTE MI-
412 PM EDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARQUETTE COUNTY
UNTIL 500 PM EDT...

AT 411 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
SOUTH OF NEGAUNEE AND ISHPEMING...MOVING EAST AT 25 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
   K I SAWYER AROUND 430 PM EDT.
   HARVEY AROUND 435 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE THE 553 AND 480
CROSSROADS...PALMER...SILVER LAKE...SKANDIA...SANDS AND BEAVER GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4632 8764 4650 8769 4657 8739 4656 8738
      4654 8739 4652 8739 4649 8733 4649 8723
      4650 8717 4649 8713 4634 8712
TIME...MOT...LOC 2011Z 258DEG 20KT 4643 8755

JV
Special weather statement, May 3, 3:24 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EDT SUN MAY 3 2015

MIZ005-032100-
MARQUETTE MI-
424 PM EDT SUN MAY 3 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARQUETTE COUNTY UNTIL
500 PM EDT...

AT 420 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HALFWAY VILLAGE...OR 8 MILES NORTH OF ISHPEMING...MOVING EAST AT 15
MPH. ANOTHER STRONG STORM WAS LOCATED BETWEEN PALMER AND SANDS
MOVING EAST AT 15 MPH. MORE STRONG THUNDERSTORMS COULD QUICKLY FORM
UNDER DAYTIME HEATING THIS AFTERNOON BRINGING A THREAT OF GUSTY
WINDS AND SMALL HAIL.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
ANY OF THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MARQUETTE...ISHPEMING...PRESQUE ISLE...NEGAUNEE...MICHIGAMME...
CHAMPION...HARVEY...K I SAWYER...TROWBRIDGE PARK...HALFWAY VILLAGE...
SAUX HEAD POINT...WEST ISHPEMING...LAKE MICHIGAMME...SANDS...
REPUBLIC...SKANDIA...HUMBOLDT...NATIONAL MINE...THE 553 AND 480
CROSSROADS AND PALMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4629 8802 4665 8802 4680 8762 4665 8751
      4663 8746 4659 8743 4661 8742 4659 8738
      4652 8739 4649 8733 4649 8719 4634 8712
TIME...MOT...LOC 2020Z 258DEG 14KT 4662 8764

JV
Local storm report, May 3, 4:17 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
517 PM EDT SUN MAY 3 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     HAIL             4 SE HARVEY             46.45N 87.30W
05/03/2015  M0.50 INCH       MARQUETTE          MI   CO-OP OBSERVER

            OBSERVED THUNDERSTORM WITH FREQUENT
            LIGHTNING AND HEAVY RAIN AND GUSTY WINDS.
            MEASURED 0.55 INCHES OF RAIN AS OF 5:05 PM
            EDT. OBSERVER LOCATION MARQUETTE.

&&

JSS

The radar

The Marquette radar (KMQT), 34 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marquette

When
May 3, 4:44 PM EST to 4:47 PM EST
Where
Marquette County, 1.66 mi NNE of Republic
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
46.422, -87.968

Report via social media of several trees down and damage to an outbuilding on a horse ranch north of Republic.

Hail, Marquette

When
May 3, 4:48 PM EST to 4:51 PM EST
Where
Marquette County, 1.46 mi NNE of Clarksburg
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.500, -87.840

The observer in Clarksburg measured quarter-sized hail.

Hail, Marquette

When
May 3, 4:50 PM EST to 4:53 PM EST
Where
Marquette County, 0.95 mi W of West Ishpeming
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.480, -87.700

There were delayed public reports via social media of nickel-sized hail in West Ishpeming.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574807, 571451, 571452.